Nephrogenic diabetes insipidus after esophagectomy in a patient with remote history of lithium treatment: A case report.
Shakaroun D, Nasser H, Munie S, Soman S. Nephrogenic diabetes insipidus after esophagectomy in a patient with remote history of lithium treatment: A case report.. Int J Surg Case Rep 2019; 57:71-73.
Int J Surg Case Rep
INTRODUCTION: Nephrogenic diabetes insipidus occurs in patients on chronic lithium treatment even after lithium discontinuation. Patients affected by this disorder are highly vulnerable to hypernatremia when they cannot respond to their thirst mechanism. We report a rare case of hypernatremia due to undiagnosed nephrogenic diabetes insipidus post esophagectomy in a patient with remote history of lithium use.
PRESENTATION OF CASE: A 70-year-old female with past medical history of bipolar disorder, chronic kidney disease and pheochromocytoma underwent an elective esophagectomy for esophageal adenocarcinoma. Lithium was discontinued 10 years prior to her presentation. She was kept nil per os post operatively and subsequently developed altered mental status necessitating intubation. Her sodium level was found to be 156 mmol/L. A water deprivation test and desmopressin trial confirmed nephrogenic diabetes insipidus. Days after dextrose 5% in water infusion, free water flushes through the jejunostomy tube and hydrochlorothiazide, her hypernatremia improved slowly with subsequent improvement in her mental status.
DISCUSSION: Several mechanisms have been described in literature to explain the persistent damage caused by lithium on the kidneys. When patients lose access to a source of free water and are resuscitated with normal saline post operatively, they are at risk of developing life-threatening hypernatremia. This can be avoided by aggressive hydration with appropriate fluid replacement.
CONCLUSION: Surgeons should be aware of the persistent renal defects caused by long term lithium use and development of nephrogenic diabetes insipidus even years after medication cessation.